The occurrence of skin rashes following vaccination is frequently noted. In the early days of vaccination, many of these rashes were apparently due to mixed infection incident to vaccine either improperly prepared or administered. With perfected methods of vaccine production and inoculation, such complications or sequellae are infrequent. Within the last few months, practically the entire population of Milwaukee, a city of 500,000, has undergone vaccination. Dr. Koehler,1 director of health, states that untoward results were practically unobserved.
Eruptions due to the vaccine itself, perhaps more accurately speaking due to the given person's reaction to that vaccine, are quite common. Stelwagon,2 in the Chairman's address before the American Medical Association in 1902, classified these rashes as follows:
Local Erythema Local: Dermatitis Local Vaccinia Adenitis More Generalized Erythema (Roseola Vaccinia) Urticaria Systemic: Erythema Multiforme Vaccinia Generalized Purpura
Purpura is very rare. Fox, in a discussion of Malcolm Morris's paper
SCHWARTZ AB. POSTVACCINAL PURPURA: REPORT OF A CASE. Am J Dis Child. 1925;30(6):856–858. doi:10.1001/archpedi.1925.01920180116012
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: